Kansas, 2006

Damaging Winds in Kansas, August 7, 2006

August 7, 2006 · NWS ICT · 8 events in 4 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 2:14 PM CST, 1 minute earlier.

Area forecast discussion, Aug 7, 2:14 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT MON AUG 7 2006

.DISCUSSION...
MAIN FORECAST CONCERNS CENTER AROUND CONVECTION CHANCES THROUGH THE
WEEK.

TONIGHT:
THE UPPER RIDGE CONTINUES ACROSS THE SOUTHERN PORTION OF THE
COUNTRY...WITH ZONAL FLOW OVER THE NORTHERN TIER OF THE US AND
SOUTHERN CANADA. THERE ARE A FEW SURFACE BOUNDARIES MOVING THROUGH
THE FORECAST AREA OVER THE NEXT WEEK...TIMING AND PLACEMENT OF THESE
BOUNDARIES WILL HAVE A LARGE IMPACT ON WHERE ANY CONVECTION SETS UP.

A SURFACE BOUNDARY STRETCHES ACROSS CENTRAL KANSAS THIS
AFTERNOON...AND CONVECTION IS DEVELOPING ALONG THE BOUNDARY FROM
DODGE CITY TO CONCORDIA. THERE WAS ALSO ANOTHER SMALL LINE OF
CONVECTION DEVELOPING OVER THE FLINT HILLS. WITH THE MAIN BOUNDARY
ACROSS CENTRAL KANSAS AND THE BEST 1000-850 FRONTOGENETICAL
FORCING OVER THE SAME AREA...KEPT THE BEST CHANCES FOR
PRECIPITATION OVER CENTRAL KANSAS. THE MOST LIKELY THREAT WITH
THESE STORMS IS SOME DAMAGING WIND GUSTS...BUT THERE COULD BE SOME
LARGE HAIL AS WELL.

TUESDAY-WEDNESDAY:
CONVECTION COULD BE ONGOING ON TUESDAY MORNING...AND THEN REFIRE
OVER THE NORTHWEST PORTION OF THE AREA ON TUESDAY AFTERNOON. THE GFS
SHOWS THE SURFACE LOW OVER SOUTHWEST KANSAS ON TUESDAY
AFTERNOON...WHILE THE NAM/WRF SHOWS THE LOW OVER SOUTHEAST
COLORADO. AS WAS STATED BEFORE...THE PLACEMENT OF THE FRONT WILL
HAVE AN IMPACT ON WHERE CONVECTION DEVELOPS IN THE AFTERNOON. MOST
UNSTABLE CAPE VALUES ARE BETWEEN 1000 AND 2000 J/KG...SO IF THE
STORMS CAN BREAK ANY CAP THAT EXISTS...THE POTENTIAL IS THERE FOR
SOME STORMS TO BE SEVERE.

TEMPERATURES DURING THIS TIME WILL CONTINUE TO BE ABOVE
NORMAL...WITH MANY LOCATIONS SEEING HIGHS IN THE 100S BY WEDNESDAY.

THURSDAY-SUNDAY:
THIS PERIOD LOOKS TO BE SOMEWHAT UNSETTLED. OVERALL PATTERN WE HAVE
BEEN SEEING LATELY CONTINUES...WITH AN UPPER TROUGH MOVING THROUGH
THE CENTRAL PLAINS OVER THE WEEKEND. GFS AND ECMWF HAVE BEEN FAIRLY
CONSISTENT...SHOWING A FRONT MOVING THROUGH ON THURSDAY NIGHT OR
FRIDAY...AND AGAIN ON SUNDAY. IN BETWEEN...BOUNDARIES COULD BE IN
THE AREA...PROVIDING ADDITIONAL CHANCES FOR PRECIPITATION.
INTRODUCED CHANCES OF PRECIPITATION FOR BOTH OF THE FRONTAL
PASSAGES...HOWEVER DETAILS WILL NEED TO BE WORKED OUT AS THE TIME
DRAWS NEAR. TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH THE PERIOD.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  98  73 102 /  10  20  10   5
HUTCHINSON      74  96  73 103 /  20  20  10  10
NEWTON          75  96  73 101 /  20  20  10  10
ELDORADO        75  97  73 101 /  10  10  10  10
WINFIELD-KWLD   77 100  76 102 /  10  10  10   5
RUSSELL         70  97  70 102 /  30  20  10  10
GREAT BEND      71  97  70 104 /  30  20  10  10
SALINA          73  96  71 105 /  40  20  10  10
MCPHERSON       74  95  72 103 /  30  20  10  10
COFFEYVILLE     74  99  74 102 /  10  10  10   5
CHANUTE         74  96  74 103 /  20  10  10   5
IOLA            74  95  74 102 /  30  20  10  10
PARSONS-KPPF    74  98  74 102 /  20  10  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 11:05 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1205 PM CDT MON AUG 7 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1205 PM CDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS
THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING DOWNBURST WINDS.  THE MAIN AREA OF CONCERN
WILL BE ALONG OR NORTH OF HUTCHINSON TO A COTTONWOOD FALLS LINE. THE
SLOW MOVEMENT OF THE STORMS COULD ALSO LEAD TO HEAVY RAINFALL AND A
LOCALIZED FLOODING THREAT.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. A FEW MARGINALLY STRONG STORMS ARE POSSIBLE WITH
WINDS GUSTS OF 50 MPH.

IN ADDITION TO THE THUNDERSTORM CHANCE...AFTERNOON HEAT INDICES OF
100 TO 105 DEGREES WILL BE POSSIBLE ACROSS SOUTHERN AND SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS CONTINUE ON TUESDAY ACROSS CENTRAL
KANSAS. MOST OF THE THUNDERSTORM ACTIVITY WILL BE GENERALLY NORTH OF
A KINGMAN TO WICHITA TO CHANUTE LINE.  SOME OF THE STORMS COULD
BECOME STRONG WITH WIND GUSTS TO 50 MPH.

IN ADDITION...AFTERNOON HEAT INDICES OF 100 TO 105 DEGREES ARE
POSSIBLE ACROSS SOUTHERN KANSAS ON TUESDAY AND WEDNESDAY...AND COULD
REMAIN ABOVE 100 DEGREES FOR ALL OF CENTRAL AND SOUTHEAST KANSAS
THROUGH FRIDAY OR SATURDAY. AFTERNOON HEAT INDICES MAY EVEN EXCEED
105 DEGREES ACROSS SOUTHEAST KANSAS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS LATE
THIS AFTERNOON INTO EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KETCHAM

In the hours before

Special weather statement, Aug 7, 1:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT MON AUG 7 2006

KSZ069-072030-
BUTLER-
255 PM CDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CASSODAY...OR 12 MILES
NORTHEAST OF EL DORADO. THIS STORM WAS NEARLY STATIONARY.

THIS STORM WILL AFFECT TRAVELERS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 80 AND 87.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 7, 2:15 PM CST
Where
Butler County, Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.033, -96.633

Thunderstorm Wind, Butler

When
August 7, 2:41 PM CST
Where
Butler County, 6 mi NNW of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.900, -96.917

Thunderstorm Wind, Ellsworth

When
August 7, 4:22 PM CST
Where
Ellsworth County, 10 mi NW of Ellsworth
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -98.367

Pickup truck and camper were blown off of the highway.

Thunderstorm Wind, Ellsworth

When
August 7, 5:25 PM CST
Where
Ellsworth County, Ellsworth
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.233

Thunderstorm Wind, Ellsworth

When
August 7, 5:40 PM CST
Where
Ellsworth County, Kanopolis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.150

Thunderstorm Wind, Ellsworth

When
August 7, 5:45 PM CST
Where
Ellsworth County, 11 mi NE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.083

Several large tree limbs were blown out of trees.

Thunderstorm Wind, Lincoln

When
August 7, 6:00 PM CST
Where
Lincoln County, 2 mi E of Ash Grove
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.167, -98.317

Four to six inch tree limbs were blown out of trees.

Thunderstorm Wind, Harper

When
August 7, 6:30 PM CST
Where
Harper County, 9 mi W of Anthony
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.200

A shed was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528046, 5528047, 5528048, 5528049, 5528050, 5528051, 5528052, 5528053.